Your Trusted & Independent News Source

FDA Warns of Hospitalization and Death with TikTok “Benadryl Challenge”

FDA Warns of Hospitalization and Death with TikTok “Benadryl Challenge”

The US Food and Drug Administration (FDA) has warned that the ongoing “Benadryl Challenge” where TikTok users are encouraged to overdose on Benadryl to experience stimulating hallucinations is dangerous and could be fatal.

An over-the-counter drug which is used to treat allergies related to hay fever and motion sickness, Benadryl contains antihistamine and diphenhydramine to bring quick relief to nasal congestion, sneezing, common cold, and upper respiratory allergies. But the FDA warned that overdosing on the medication can induce serious seizures, heart problems, coma, and even death in some cases.

The FDA issued the warning after a systematic rise in the number of teenage hospitalizations related to Benadryl overdose. In Forth Worth, Texas, three teenagers were admitted to hospital and another died after allegedly overdosing on 14 pills of Benadryl, health officials disclosed. In Oklahoma City, a 15-year-old girl was also reported to have died from the Benadryl-Challenge which first surfaced on TikTok in May.

“Each of these patients said they got the idea from videos on TikTok that claimed users could get high and hallucinate if they took a dozen or more of the allergy pills,” the Cook Children’s Health Care System in Fort Worth, Texas, stated.

The FDA said it is investigating the incidence and reviewing additional cases of hospitalization and death, adding that people should never overdose on any medication since it could lead to death or health complications.

A spokesperson for TikTok said the Chinese social media app company is not aware of any Benadryl Challenge, and that the short-video platform does not allow or encourage any challenge that promotes unhealthy practices. “We actively remove content that violates our guidelines and block related hashtags to further discourage participation,” the spokesperson added.

Johnson & Johnson, maker of Benadryl, warned that abusing or misusing the allergy drug comes with unpleasant side effects and life-threatening consequences in some cases. They warned parents to remove medications far from the reach of children and warned teenagers and youths to never joke with taking drugs without strict medical recommendation.

Source: cbsnews.com

Total
0
Shares
Leave a Reply

Your email address will not be published. Required fields are marked *

Related Posts